Hail, Candler
- When
- July 22, 4:40 PM EST to 4:44 PM EST
- Where
- Candler County, 3.5 mi W of Aline
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.370, -82.230
The public reported hail estimated up to the size of golf balls.
A cluster of thunderstorms developed across southeast Georgia ahead of a stationary front positioned to the west. A few of these thunderstorms became strong enough to produce large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A cluster of thunderstorms developed across southeast Georgia ahead of a stationary front positioned to the west. A few of these thunderstorms became strong enough to produce large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 3:51 PM EST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 451 PM EDT Sun Jul 22 2018 .SYNOPSIS... Low pressure will develop over the southeast United States and persist through Wednesday before dissipating. Atlantic high pressure is expected to build across the region by late week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Convection is finally beginning to overcome weak capping aloft over east-central Georgia as upper forcing associated with the well-defined vorticity maximum over central Georgia increases with contributions from an approaching left-exit region of a 300 hPa jet streak. MLCAPE has recovered to the 1500 J/kg range across interior Southeast Georgia and is becoming juxtaposed with a belt of 25-30 kt of bulk shear. Expect convection to increase over interior Southeast Georgia next few hours. DCAPE is running 1300-1400 J/kg and with H5 temperatures running -8 to -9C the stronger storms will pose a damaging wind and hail threat. It is unclear how far east this activity will reach with most high resolution guidance dissipating convection as it approaches the I-95 corridor. Over the Charleston Metro Area, a slight increase in sea breeze convection is possible next 1-2 hours, but updrafts are fighting considerable dry air aloft without contributions from increased deep-layered forcing. Will have to see how convection trends closer to sunset as upper forcing with the approaching vorticity maximum overspreads the region from the west. Will increase pops to 40% across interior Southeast Georgia with an early update. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... A deep layer low pressure system will be centered just west of the area over central GA. This system will help advect tropical moisture northward within deep southerly flow, with the highest PWs of 2+ inches on Tuesday. The upper trough begins to weaken and lift northeastward on Wednesday, pushing the higher PWs northeastward as well. High temperatures are expected to be near to slightly below normal through at least Tuesday due to higher cloud cover/PoPs, then starting to move back toward normal by Wednesday. Monday: Models are hinting that there will be a narrow ribbon of relatively lower moisture moving across the area for much of the day, which could help hold down convective coverage. Have held PoPs in the chance range most areas, except closer to low end likely over the extreme north, where better low level convergence may reside. Given the presence of the upper low and ample moisture, have kept chance PoPs through the night. Tuesday and Wednesday: For now, have continued generally likely PoPs both afternoons, then chance each night. However, would not be surprised if PoPs need to be lowered a tad by Wednesday as the upper trough begins to lift northeast and deep layer moisture also starts to fall from west to east. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Weak shortwave energy will persist on Thursday before the deep layered ridge builds from the western Atlantic over the southeast United States. We're showing higher PoPs on Thursday, then more typical summertime coverage Friday through Sunday. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Mainly VFR outside of possible showers/thunderstorms, mainly later this afternoon and evening, although really could be any time as convection upstream will likely be pushing southeast overnight ahead of a cold front and area of low pressure. Any strong storms will be capable of wind gusts over 60 mph. Confidence was a bit greater at KCHS so we maintained the VCTS there. Some fog and/or stratus will again be possible near daybreak Monday. Extended Aviation Outlook: Monday: Think convection will be more scattered, mainly during the afternoon as slightly drier air moves over the region, and the sea breeze focus convection further inland. By Monday night, deep layer moisture may increase enough to help spark more late night showers and thunderstorms over the Atlantic that could advect into the TAF sites, especially KCHS. Tuesday and Wednesday: Scattered to numerous showers/thunderstorms mainly during the afternoon will produce the chance for brief flight restrictions. Thursday and Friday: Convection should become more scattered during the afternoon as the upper trough moves out of the area, decreasing the deep layer moisture. && .MARINE... Tonight: Mainly southwest winds around 15 kt or less will prevail ahead of a cold front with waves up to 4 ft (highest near the Gulf Stream). Monday through Wednesday: An upper trough/low pressure will sit over the southeast U.S., producing southerly winds of mainly 15 knots or less and seas 3 to 5 feet. However, guidance continues to hint at seas reaching around 6 feet 20 nm and beyond, and winds at times climbing to 15-20 knots, especially on Tuesday when the pressure gradient will be the strongest. Will continue to monitor model trends to see if Small Craft Advisories will be needed. Scattered to numerous showers and thunderstorms, mainly late night through morning, can be expected through the period. Thursday and Friday: Atlantic high pressure starts to return from the east with south-southwest winds of 15 knots or less, and seas 3 to 4 feet, highest offshore. Any precipitation is expected to become more scattered. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous Weather Outlook National Weather Service Charleston SC 419 AM EDT Sun Jul 22 2018 AMZ330-350-352-354-374-230830- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 419 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Severe Thunderstorms: Severe thunderstorms are possible over the coastal waters this afternoon and evening. A few storms could produce wind gusts in excess of 34 knots, large hail, and frequent cloud-to- water lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-230830- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 419 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms: Severe thunderstorms may develop over the region this afternoon and evening. A few of these thunderstorms may support damaging wind and hail events. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
Special Weather Statement
National Weather Service Charleston SC
532 PM EDT SUN JUL 22 2018
GAZ099-114-222145-
Candler-Tattnall-
532 PM EDT SUN JUL 22 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...
At 532 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Oak Park, or 10 miles west of Metter, moving
east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Metter, Cobbtown and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3242 8220 3246 8218 3243 8198 3228 8203
3221 8204 3227 8222 3234 8224 3235 8225
TIME...MOT...LOC 2132Z 285DEG 30KT 3238 8224The Robins AFB radar (KJGX), 110 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The public reported hail estimated up to the size of golf balls.
Trees were reported down across Cool Spring Church Road.
Candler County dispatch reported a tree down on power lines on Dutch Ford Road near the intersection with Highway 129.
The public reported hail up to three quarters of an inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776918, 776920, 776921, 776919.